Friday, March 19, 2010
FDA Warns That Statin Drugs Can Cause Muscle Damage
Statins, the most widely prescribed medications in the world, have been widely recognized to cause muscle pain and weakness in a small percentage of users. Now, the U.S. Food and Drug Administration has issued a warning that Zocor, a popular version of simvastatin, can cause muscle damage, particularly when used in its highest approved dosage (80 mg). What makes this even more dangerous is that muscle damage results in the release into the blood stream of large proteins that are not easily flushed through the kidneys. This can result in kidney failure and death. Admittedly, fatal problems due to statins are highly unlikely. Nevertheless, the problem is very serious for susceptible individuals. The 80 mg dose should be avoided, if possible, and patients must be encouraged to lower their total and LDL cholesterol by more natural means (e.g. weight control, exercise, reduced consumption of saturated fat and cholesterol). It is unfortunate that so many people see statins as the easy way out. Who wants to control one's eating and activity level when a pill will do? Mens-fitness-and-health.com believes that MOST people can keep their total and LDL cholesterol levels within recommended ranges if they follow a healthy lifestyle. Drugs should only be used as a last resort. See our natural methods for reducing total and LDL cholesterol levels.